Skip to main content
main-content

01.12.2011 | Case report | Ausgabe 1/2011 Open Access

Journal of Medical Case Reports 1/2011

Development of Buffalo Hump in the course of antiretroviral therapy including raltegravir and unboosted atazanavir: a case report and review of the literature

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2011
Autoren:
Giancarlo Ceccarelli, Gabriella d'Ettorre, Francesco Marchetti, Cecilia Rizza, Claudio M Mastroianni, Bruno Carlesimo, Vincenzo Vullo
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-5-70) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

GC has made substantial contributions to conception and design, acquisition of data, analysis and interpretation of data. GD was involved in drafting the manuscript or revising it critically for important intellectual content. FM and CR made substantial contributions to the acquisition of data. CMM, BC and VV gave final approval of the version to be published. All authors have read and approved the final manuscript.

Abstract

Introduction

The availability of raltegravir plus atazanavir provides an alternative antiretroviral strategy that may be equally efficacious and less toxic than those currently recommended in HIV treatment guidelines. In fact, this new combination antiretroviral therapy attracts the attention of the scientific community because both drugs have a good safety profile coupled with potent antiviral activity, and their combined use would avert nucleoside- and ritonavir-related toxicities.

Case presentation

We describe the case of a 47-year-old, Caucasian woman treated for HIV-1 infection who developed Buffalo Hump during antiretroviral therapy, including raltegravir and unboosted atazanavir. Clinical evaluation and an ultrasonography scan of the cervical region showed a new progressive increase of lipohypertrophy and the results of DEXA confirmed these data. In our patient the worsening of the Buffalo Hump cannot be attributed to hypercortisolism; insulin-resistance, diabetes, dyslipidemia, hyperlactatemia and metabolic syndrome were not present. Moreover, she was not in therapy with antiretroviral drugs that are described as the cause of Buffalo Hump; on the other hand she developed this side effect three months after the switch of the antiretroviral therapy to raltegravir plus unboosted atazanavir.

Conclusion

Current data indicate that the etiology of HIV-associated Buffalo Hump remains elusive but is likely multifactorial; a possible contributing cause, but not the main cause, could be exposure to antiretroviral drugs. To the best of our knowledge, this is the first report on development of Buffalo Hump in the course of antiretroviral therapy, including the use of these drugs. On the basis of our data we can formulate the hypothesis of a pharmacological pathogenesis that underlies the development of this case of Buffalo Hump in the absence of other risk factors.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

Zusatzmaterial
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2011

Journal of Medical Case Reports 1/2011 Zur Ausgabe